UMEM Educational Pearls

Category: Toxicology

Title: Valproic acid toxicity

Keywords: Valproic acid (PubMed Search)

Posted: 10/16/2014 by Hong Kim, MD, MPH (Emailed: 10/19/2019)
Click here to contact Hong Kim, MD, MPH

Valproic acid (VPA) is often used to treat seizure disorder and mania as a mood stabilizer. The mechanism of action involves enhancing GABA effect by preventing its degradation and slows the recovery from inactivation of neuronal Na+ channels (blockade effect).

VPA normally undergoes beta-oxidation (same as fatty acid metabolism) in the liver mitochondria, where VPA is transported into the mitochondria by carnitine shuttle pathway.

In setting of an overdose, carnitine is depleted and VPA undergoes omega-oxidation in the cytosol, resulting in a toxic metabolite.

Elevation NH3 occurs as the toxic metabolite inhibits the carbomyl phosphate synthase I, preventing the incorporation of NH3 into the urea cycle.

Signs and symptoms of acute toxicity include:

  • GI: nausea/vomiting, hepatitis
  • CNS: sedation, respiratory depression, ataxia, seizure and coma/encephalopathy (with serum concentration VPA: > 500 mg/mL)

Laboratory abnormalities

  • Serum VPA level: signs of symptoms of toxicity does not correlate well with serum level.
  • NH3: elevated
  • Liver function test: elevated AST/ALT
  • Basic metabolic panel: hypernatremia, metabolic acidosis
  • Complete blood count: pancytopenia

Treatment: L-carnitine

  • Indication: hyperammonemia or hepatotoxicity
  • Symptomatic patients: 100 mg/kg (max 6 gm) IV (over 30 min) followed by 15 mg/kg IV Q 4 hours until normalization of NH3 or improving LFT
  • Asymptomatic patients: 100 mg/kg/day (max 3 mg) divided Q 6 hours.

References

Goldfrank's Toxicologic Emergencies 9th ed. p 705